Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS La Crosse, WI

August 1, 2000Olmsted County, Wabasha County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 1, 2000, 2:30 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2000, 2:30 PM CDT (19:30 UTC)
Expired
Aug 1, 2000, 3:30 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Olmsted County, MN, Wabasha County, MN

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 2:40 PM CDTHail 0.75Mazeppa, MN
Aug 1, 3:05 PM CDTHail 1Potsdam, MN
Aug 1, 3:05 PM CDTHail 1Elgin, MN
Aug 1, 3:25 PM CDTHail 0.75Oronoco, MN
Aug 1, 3:32 PM CDTHail 1Oronoco, MN
Aug 1, 3:35 PM CDTHail 1.5Oronoco, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 011930
SVRLSE
MNC109-157-012030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA
  OLMSTED COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 330 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER MAZEPPA...OR ABOUT 20 MILES NORTH OF    
  ROCHESTER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR ORONOCO AT 240 PM CDT
  NEAR ROCHESTER AT 310 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

RIECK

LAT...LON 4438 9245 4425 9271 4398 925k1 4416 9210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:41 AM CDT, 10 hours 49 minutes earlier.

Area forecast discussion, Aug 1, 3:41 AM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
341 AM CDT TUE AUG 1 2000

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TODAY/TONIGHT...
THEN CLOUDS AND TEMPS.

SURFACE ANALYSIS AT 07Z SHOWED AN AREA OF WEAKENING CONVECTION IN
CENTRAL TO NORTHEAST WI...IN AN AREA OF WEAKENING 850MB MOISTURE
TRANSPORT/CONVERGENCE. ANOTHER GENERALLY INCREASING AREA OF SHRA/TSRA
WAS LOCATED FROM AROUND KDLH TO KMSP TO KFRM. THIS AREA WAS LOCATED
IN AN AREA OF FAVORABLE DYNAMICS AHEAD OF A SHORTWAVE AND COLD FRONT
PUSHING INTO WESTERN MN...AND FAVORABLE LOW LEVEL Q-G CONVERGENCE...
MOISTURE AND WARM ADVECTION. MORE CONVECTION DEVELOPING RAPIDLY IN
NORTHWEST AND WEST CENTRAL WI AHEAD OF THIS BAND. LAPS SOUNDINGS IN
THIS AREA INDICATING CAPES OF 3000-3500 J/KG WHEN LIFTING THE 850-
800MB LAYER.

00Z MODELS SIMILAR AND LOOK TO HAVE REASONABLE GRASP ON REALITY AT
06Z. 00Z MODELS COMPARED TO THEIR 12Z RUNS A BIT STRONGER WITH THE
WESTERN MN WAVE TODAY AND A BIT SLOWER WITH THE WAVE DROPPING THROUGH
SASKAT AND MANITOBA TODAY INTO NORTHEAST MN TONIGHT. MAIN IMPACT
WILL BE TO SLOW THE COLD FRONT/TROUGH PASSAGE ACROSS THE FORECAST
AREA BY ABOUT 6 HRS. FAVORED ETA/AVN SOLUTIONS FOR TIMING/DETAILS.

FAVORABLE LOW LEVEL FORCING...MOISTURE TRANSPORT...WARM ADVECTION/
ISENTROPIC LIFT...Q-G CONVERGENCE MOVES ACROSS THE AREA TODAY
AHEAD OF THE FRONT/TROUGH...AND EXITS TO THE EAST AND SOUTH THIS
EVENING. SPC DAY 1 SLIGHT RISK LOOKS REASONABLE WITH DECENT CAPES/
INSTABILITY ACROSS THE AREA TODAY/THIS EVENING...BUT WIND SHEAR
MARGINAL.

GENERALLY UPPED POPS ACROSS THE FORECAST AREA TODAY WITH PRECIP ON
OUR DOORSTEP EARLY THIS MORNING. CONTINUED SHRA/TSRA CHANCES LONGER
INTO THIS EVENING/TONIGHT WITH THE SLOWER PASSAGE OF THE FRONT. WED
LOOKS TO BE A PLEASANT DAY WITH LOWER HUMIDITIES BEHIND THE FRONT
AND THE CANADIAN HIGH BUILDING IN.

NUMERICAL TEMP GUIDANCE QUITE SIMILAR FROM THE1 SECOND PERIOD ON...AND
LOOKS REASONABLE. FAVORED COOLER AVN-FAN NUMBERS FOR HIGHS TODAY WITH
MORE CLOUDS AND SHRA/TSRA AROUND MUCH OF THE DAY...ESPECIALLY THE
NORTH HALF OF THE FORECAST AREA.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Aug 1, 12:07 PM CDT, 2 hours 23 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 PM CDT TUE AUG 1 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND EVENING...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SECTIONS OF SOUTHWEST INTO CENTRAL
WISCONSIN THIS AFTERNOON AND EVENING.

A LOW PRESSURE SYSTEM WAS LOCATED NEAR MANKATO MINNESOTA LATE THIS
MORNING...WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH EXTREME
NORTHWEST IOWA AND INTO NEBRASKA. WARM...MOIST...AND UNSTABLE AIR
AHEAD OF THIS FRONT WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING...AS THE FRONT ADVANCES EASTWARD. SOME OF
THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN SEVERE WEATHER
THREATS BEING LARGE HAIL AND STRONG WINDS.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON. STAY TUNED
FOR LATER STATEMENTS.

CONSIDINE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:25 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha65 min
Aug 1, 3:37 PM CDTSevere Thunderstorm WarningARXFillmore, Houston53 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningARXFillmore, Houston60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.